Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 11, 2001

Other Illnesses

Question from Augusta, Georgia, USA:

My ten and one-half year old daughter has had type 1 diabetes for 14 months. Last winter, she developed a Brown's syndrome in her eye, and her eye does not "track" with the other. When the muscle is inflamed, she has pain and blurred or double vision and we treat with large doses of ibuprofen [an antiinflammatory medication]. Is the Brown's related to type 1 diabetes? I thought eye problems would be much further down the road, if ever. Will the large doses of ibuprofen interfere with her diabetes treatment?

Answer:

Brown’s syndrome is not related to type 1 diabetes, and, to my knowledge and checking with my endocrinology colleagues, ibuprofen will not interfere with her diabetes treatment. Long term chronic use of ibuprofen has kidney issues that may need to be addressed at some point.

Brown’s syndrome is usually manifested when the affected eye is looking toward the nose and up. Tracking side to side is usually not a problem, but there can be variants. Brown’s syndrome that is acquired can be due to inflammation, and hence the treatment with non-steroidal antiinflammatory medications (such as ibuprofen). Active inflammation may benefit from local steroid injections. Inflammatory Brown’s syndrome has occurred in rheumatoid and juvenile rheumatoid arthritis and this may need exploring.

Lastly, diabetes-induced ischemia can cause eye muscle dysfunction and subsequent double vision “down the road”, and usually is transient. Brown’s syndrome is an unrelated entity.

CAG